Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 243, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 1997, 10:17 AM CDT for Pratt County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 1997, 10:17 AM CDT (15:17 UTC)
- Expired
- Aug 20, 1997, 11:05 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 10:25 AM CDT | Hail 2.75 | Pratt, KS | Hail covered the ground. Corn and milo destroyed on the Pratt/Stafford county line. Trailers damaged at the Pratt county lake. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 201517 RRA SVRDDC KSC151-201605- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1017 AM CDT WED AUG 20 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1105 AM CDT * SOME LOCATIONS AFFECTED PRESTON BY 1023 AM CDT CAIRO BY 1040 AM CDT * AT 1014 AM CDT...DODGE CITY DOPPLER RADAR INDICATED THE LEADING EDGE OF A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF PRESTON MOVING SOUTH AT 25 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT HAIL UP TO THE SIZE OF GOLFBALLS AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. 01/S00
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:54 AM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Aug 20, 3:54 AM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION...ADD CCF NUMBERS... NATIONAL WEATHER SERVICE DODGE CITY KS 319 AM CDT WED AUG 20 1997 ...FORECAST CHALLENGES ARE TEMPS AND TSTM CHANCES NEXT FEW DAYS... SHRTWV AS STRONGLY ADVERTIZED BY ETA YESTERDAY FOR NOW NEVER MATERIALIZED AND NO TSTMS AROUND ANYWHERE. OF MAIN CONCERN FIRST PERIOD TDY IS NEXT SHRTWV IN NWERLY FLOW IN SERN WY ATTM. ETA AND NGM BOTH HINT AT THIS FTR HOWEVER H5 ANAL SHOWS NICE COLD TROF ASSOCIATED WITH IT AND WATER VAPOR LOOP IS ALSO PICKING IT UP WITH A SHARP DRY BANDING. WILL HAVE TO GO WITH SOME MINOR POPS ALL CWA TODAY AS MIDLVLS DESTABILIZE AND SFC BNDRY MSTR REMAINS IN PLACE. COLD FRONT SHLD BACK INTO ALL AREA BY AFTN AND GIVE NERLY TO ERLY UPSLOPE FLOW. TEMPS ALSO MAY BE COOLER AS CLOUDS MAY INCREASE WITH WAVE. WILL GO COOLER THAN ALL GUIDANCE TDY FOR UPSLOPE FLOW AND INCRSG CLOUDS. FOR TNGT AS UPSLOPE CONTINUES MSTR TO POOL INTO ERN CO AND FAR WRN KS. ANOTHER MINOR WAVE FCST IN NWERLY FLOW TO BRING A PSBL CONVECTIVE COMPLEX INTO SWRN KS FROM ERN CO. BEST CHANCES OF PCPN SHLD BE IN WEST CWA AND WILL TAPER POPS FROM WEST TO EAST. SOME SVR STORMS ARE ALSO POSSIBLE. A BIG PROBLEM DEVELOPS FOR TEMPS ON THURSDAY...SHALLOW UPSLOPE FLOW CONTINUES WITH INCRSG DEWPOINTS. IF CLOUDS DO NOT BREAK UP HIGHS MAY NOT GET OUT OF THE 70S. HOWEVER AFTER DISCUSSION WITH GLD STILL THINK SOME BREAKS TO OCCUR. WILL STILL GO MUCH COOLER THAN GUIDANCE TEMPS BUT AM A LITTLE LEARY TO GO TOO LOW. WILL HEDGE DIFFERENCES WITH 5 DEGREE SPREAD AND GO NEAR 80 NORTH AND 80 TO 85 REST OF AREA DUE TO LARGE UNCERTAINTIES IN CLOUD COVER. FRONT MAY STILL EDGE BACK ACROSS ELKHART AREA. WILL CONTINUE WITH A 20 POP AS ETA DEPICTS GOOD INSTABILITY JUST ABOVE SURFACE INVERSION AND MAY SUPPORT ELEVATED TRW. THEN ON THURSDAY NIGHT ANOTHER COMPLEX POSSIBLE AND WILL CONT WITH HIGHER NIGHT TIME POPS WITH 40 TO 50 PCT ACROSS THE BOARD. .DDC...NONE DDC 085/064 082/065 081 242 GCK 085/063 082/065 081 242 EHA 087/064 086/064 087 252 LBL 086/064 082/066 083 242 HYS 083/060 079/062 079 232 P28 085/066 084/069 083 232 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:47 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 48 min |
| Aug 20, 10:09 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
| Aug 20, 10:32 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Aug 20, 12:07 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 48 min |
| Aug 20, 12:57 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
| Aug 20, 2:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 64 min |
| Aug 20, 2:37 PM CDT | Tornado Warning | DDC | Clark | 33 min |
| Aug 20, 3:09 PM CDT | Tornado Warning | DDC | Clark | 46 min |
| Aug 20, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 63 min |
| Aug 20, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 47 min |
| Aug 20, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.